Alert archive / Michigan / Beach Hazards Statements in 2024

Beach Hazards Statement 16, NWS Northern Indiana

September 8, 2024Berrien County, Michigan

NWS Northern Indiana issued this beach hazards statement at Sep 8, 2024, 3:32 PM EDT for Berrien County, Michigan. It took effect at Sep 9, 2024, 2:00 AM EDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Sep 8, 2024, 3:32 PM EDT (19:32 UTC)
In effect from
Sep 9, 2024, 2:00 AM EDT
Expired
Sep 9, 2024, 5:00 PM EDT
In force
15 hr
Issued by
NWS Northern Indiana

County Berrien County, MI

The radar

The Northern Indiana radar (KIWX), 87 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.5 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2024-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2024-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1055 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

145 
WHUS43 KIWX 081932
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
332 PM EDT Sun Sep 8 2024

MIZ177-277-090345-
/O.NEW.KIWX.BH.S.0016.240909T0600Z-240909T2100Z/
Northern Berrien-Southern Berrien-
332 PM EDT Sun Sep 8 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 2 AM EDT MONDAY THROUGH
MONDAY AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous swimming
  conditions expected. Piers will be heavily swamped by waves.
  Waves 3 to 5 feet. 

* WHERE...Northern Berrien and Southern Berrien counties.

* WHEN...From 2 AM EDT Monday through Monday afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
3 follow-up statements
850 
WHUS43 KIWX 090805
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
405 AM EDT Mon Sep 9 2024

MIZ177-277-091615-
/O.CON.KIWX.BH.S.0016.000000T0000Z-240909T2100Z/
Northern Berrien-Southern Berrien-
405 AM EDT Mon Sep 9 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
AFTERNOON...

* WHAT...High wave action, strong rip and structural currents, 
  and dangerous swimming conditions expected. Piers will be 
  heavily swamped by waves.

* WHERE...Berrien County.

* WHEN...Through this afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
619 
WHUS43 KIWX 091441
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
1041 AM EDT Mon Sep 9 2024

MIZ177-277-092100-
/O.CON.KIWX.BH.S.0016.000000T0000Z-240909T2100Z/
Northern Berrien-Southern Berrien-
1041 AM EDT Mon Sep 9 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers will be heavily swamped by 
  waves.

* WHERE...Berrien County.

* WHEN...Until 5 PM EDT this afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
234 
WHUS43 KIWX 092056
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
456 PM EDT Mon Sep 9 2024

MIZ177-277-092200-
/O.EXP.KIWX.BH.S.0016.000000T0000Z-240909T2100Z/
Northern Berrien-Southern Berrien-
456 PM EDT Mon Sep 9 2024

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 5 PM EDT THIS
AFTERNOON...

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this beach hazards statement went out at Sep 8, 2:53 PM EDT, 39 minutes earlier. Its key messages:

  • Canadian wildfire smoke in the upper levels will give skies a smoggy/cloudy look through at least Sunday morning.
  • A significant warmup continues and will peak toward Thursday. Highs through next week be well into the 80s, and perhaps into the lower 90s Wednesday and Thursday.
  • Drought conditions expected to increase with no rain expected through the work week.
Area forecast discussion, Sep 8, 2:53 PM EDT, 39 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
253 PM EDT Sun Sep 8 2024

.KEY MESSAGES...

- Canadian wildfire smoke in the upper levels will give skies a
  smoggy/cloudy look through at least Sunday morning.

- A significant warmup continues and will peak toward Thursday.
  Highs through next week be well into the 80s, and perhaps
  into the lower 90s Wednesday and Thursday.

- Drought conditions expected to increase with no rain expected
  through the work week.

&&

.DISCUSSION...
Issued at 227 PM EDT Sun Sep 8 2024

In the short term some upper level wildfire smoke has been
transported southeastward and will give the skies cloudy look
through at least Sunday morning and have added an increase in
cloud cover to address this fact.  Otherwise, pretty quiet
weather will dominate this week with a warming trend bringing
near to above normal temperatures beginning tomorrow. Mondays
highs will be in the upper 70s. Normal highs for Fort Wayne and
South Bend is currently at 79 and 77 respectively. Temperatures
will peak on Thursday with highs approaching the 90 degree mark.

A weakening meandering tropical system may work it's way
northward from the Gulf of Mexico into the region by late Friday
bringing increased chances of showers along with a few
thunderstorms, however confidence is low at this time.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1220 PM EDT Sun Sep 8 2024

A few shallow cu have developed at both sites, but will quickly
dissipate by 00Z with sct cirrus thereafter. Winds will
diminish after sunset.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...None.

&&

DISCUSSION...Andersen
AVIATION...Fisher
Hazardous weather outlook, Sep 8, 4:13 AM EDT, 11 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
413 AM EDT Sun Sep 8 2024

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-LMZ043-046-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-
090900-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
Cass MI-St. Joseph MI-Branch-Hillsdale-Northern Berrien-
Southern Berrien-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-
Van Wert-Allen OH-
413 AM EDT Sun Sep 8 2024 /313 AM CDT Sun Sep 8 2024/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan, northwest Ohio and the nearshore waters of southeastern
Lake Michigan.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in Michigan, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.